March 12, 2013 — In response to growing evidence linking the antibiotic azithromycin to severe, life-threatening heart rhythm disorders, the U.S. Food and Drug Administration (FDA) has published this Drug Safety Communication. The FDA has strengthened the warnings on generic azithromycin, as well as brand-name Z-Pak, Zmax, and Zithromax.
The drugs have been associated with the following types of heart arrhythmias:
- QT Interval Prolongation: The QT interval is the amount of time between heart beats when the electrical charge in the heart muscle recovers.
- Torsades de Pointes: This occurs when a very prolonged QT interval causes the heart to flutter ineffectively. It can cause sudden loss of circulation, blood pressure, consciousness, and cardiovascular death.
This is not the first time the FDA has warned about the risks of azithromycin. In May 2012, the FDA published safety warning after the New England Journal of Medicine published a study linking the drug to significantly higher risk of death. In comparison to patients given no antibiotics, azithromycin was associated with a 2.8-fold increased risk of death. In comparison to patients who were given the antibiotic amoxicillin, azithromycin was associated with a 2.5-fold increased risk of death.
In July 2012, the FDA also sent a Warning Letter to Pfizer regarding “false and misleading” statements in advertising materials for azithromycin.
The FDA warned healthcare professionals to consider the risk of fatal heart arrhythmias when prescribing azithromycin, especially to patients with risk factors. The FDA also recommended that patients should not stop taking azithromycin before talking to their doctor.